Hail, Garrett
- When
- June 16, 8:30 PM EST
- Where
- Garrett County, 2.51 mi SSW of Finzel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.687, -78.970
The Public reported one inch hail near Finzel.
Numerous severe thunderstorms developed ahead of a strong cold front moving across the Ohio Valley, producing large hail and wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Isolated flash flooding also occurred across western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Numerous severe thunderstorms developed ahead of a strong cold front moving across the Ohio Valley, producing large hail and wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Isolated flash flooding also occurred across western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 8:30 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 930 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL EXIT THE UPPER OHIO VALLEY TONIGHT...ENDING THE THUNDERSTORM THREAT AND USHERING MUCH COOLER TEMPERATURES AND SCATTERED SHOWERS INTO WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... JUDGING FROM SPC GUIDANCE AND RECENT RADAR TRENDS...EXPECT SEVERE THREAT TO END ACROSS NORTHERN WEST VIRGINIA BY 11 PM. THEN EXPECT ISOLATED SHOWERS IN CHILLED POST-COLD FRONTAL SURFACE LAYER. RESIDUAL SURFACE MOISTURE MAY INDUCE PATCHY FOG TOWARD DAYBREAK. NAM PROFILES CONTINUE TO INDICATE COLD AIR INSTABILITY BREWING SUFFICIENTLY THICK CUMULUS TO INDUCE RAIN SHOWERS BY AFTERNOON. FORECASTED TEMPERATURES CLOSE TO NAM MOS. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... RECENT SREF MODEL RUNS SHOW A MID LEVEL TROUGH WILL REMAIN THROUGH WEDNESDAY...WITH A SERIES OF DISTURBANCES MOVING SOUTHEAST ACROSS THE REGION THROUGH THE FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH UNDER THIS TROUGH. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... BLEND OF RECENT GEFS MODEL RUNS SHOW MID LEVEL TROUGHING WILL LINGER THROUGH THE ENTIRE PERIOD...WITH SOME FLATTENING OF THE TROUGH OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME MODERATION IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING TROUGH...LOW POPS POSSIBLE THROUGHOUT THE PERIOD. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... WITH COLD FRONT EXITING TO THE EAST OF THE UPPER OHIO VALLEY...EXPECT RESIDUAL MOISTURE TO DECREASE TO END THUNDERSTORM AND SHOWER THREAT OVERNIGHT. ISOLATED FOG PATCHES CAN DEVELOP BUT WILL LIKELY NOT AFFECT TAF SITES SO KEPT FLIGHT CONDITIONS VFR. LIKEWISE FORECASTED VFR TUESDAY ALBEIT EXPECT DAYTIME CUMULUS CEILINGS WITH SHOWERS POSSIBLE BUT TOO LIMITED IN COVERAGE TO INCLUDE IN TAF. BLEND OF SREF AND GEF MODEL RUNS SHOW A SERIES OF DISTURBANCES WILL MOVE THROUGH THE UPPER OHIO VALLEY TUESDAY THROUGH SATURDAY. WHILE CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH SATURDAY...BRIEF MVFR PERIODS ARE POSSIBLE IN VICINITY OF SHOWERS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 116 PM EDT MON JUN 16 2008 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ007>009-013>016-020>023-029>032-171730- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 646 PM EDT MON JUN 16 2008 WVZ012-021-022-162330- MARION WV-MONONGALIA WV-WETZEL WV- 646 PM EDT MON JUN 16 2008 ...THUNDERSTORMS MOVING THROUGH WETZEL...MARION AND MONONGALIA COUNTIES... AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS NEAR KNOB FORK...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ANTHEM...BRINK...BURCHFIELD...BURTON AND COBURN SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 707 PM EDT MON JUN 16 2008 OHZ059-069-PAZ031-WVZ004-012-162330- BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-WETZEL WV- 707 PM EDT MON JUN 16 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...BELMONT...GREENE...WETZEL AND MARSHALL... AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF POWHATAN POINT... MOVING SOUTHEAST AT 33 MPH. THIS STORM CAN HAVE HAIL AND GUSTY WIND. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MOUNT CARMEL...QUIET DELL...ALLEDONIA...CLARINGTON AND POWHATAN POINT KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HICKORY 40.30N 80.32W
06/16/2008 M0.75 INCH WASHINGTON PA PUBLIC
0710 PM HAIL 2 NE HICKORY 40.32N 80.29W
06/16/2008 M1.25 INCH WASHINGTON PA PUBLIC
0711 PM HAIL 2 N CANONSBURG 40.29N 80.19W
06/16/2008 E1.00 INCH WASHINGTON PA PUBLIC
0715 PM HAIL 1 W MOUNT LEBANON 40.37N 80.07W
06/16/2008 E0.88 INCH ALLEGHENY PA PUBLIC
0718 PM HAIL BETHEL PARK 40.32N 80.04W
06/16/2008 M0.88 INCH ALLEGHENY PA PUBLIC
NUMEROUS OTHER HAIL REPORTS 0.75 INCHES.
&&
JDARNLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL TRAFFORD 40.38N 79.76W
06/16/2008 M0.75 INCH WESTMORELAND PA PUBLIC
0748 PM HAIL SCENERY HILL 40.08N 80.07W
06/16/2008 M0.88 INCH WASHINGTON PA PUBLIC
&&
JDARNLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL FREDERICKTOWN-MILLSBORO 40.00N 80.01W
06/16/2008 M1.25 INCH WASHINGTON PA PUBLIC
0757 PM HAIL RICES LANDING 39.95N 79.99W
06/16/2008 E1.75 INCH GREENE PA PUBLIC
&&
JDARNLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL BROWNSVILLE 40.02N 79.89W
06/16/2008 M1.00 INCH FAYETTE PA PUBLIC
NUMEROUS OTHER HAIL REPORTS LARGER THAN 0.75 INCHES.
0808 PM HAIL MARIANNA 40.01N 80.11W
06/16/2008 M1.00 INCH WASHINGTON PA PUBLIC
0815 PM TSTM WND DMG 3 E MASONTOWN 39.85N 79.85W
06/16/2008 FAYETTE PA EMERGENCY MNGR
NUMEROUS POWER LINES BLOWN DOWN.
0821 PM HAIL UNIONTOWN 39.90N 79.72W
06/16/2008 M0.75 INCH FAYETTE PA PUBLIC
0822 PM HAIL UNIONTOWN 39.90N 79.72W
06/16/2008 M1.00 INCH FAYETTE PA TRAINED SPOTTER
&&
JDARNLEYThe Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 hail. Local standard time, as filed.
The Public reported one inch hail near Finzel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102590.